Tuesday, November 21, 2017
EATG, News and Events, News

Vitamin D deficiency reduces statin potency, increases risk of muscle pain in people with HIV

January 19, 2017

People living with HIV who take statins are less likely to experience cholesterol reductions and more likely to develop painful muscle damage as a side effect if they have vitamin D deficiency, studies published this month in two journals show.

Statins are widely prescribed to reduce LDL cholesterol levels and so reduce the risk of cardiovascular disease. Raised levels of LDL cholesterol are common in people living with HIV, both as a consequence of some antiretroviral drug regimens and due to HIV infection itself. People with HIV are at higher risk of a heart attack than others. Statin treatment is not only highly effective in reducing LDL cholesterol, but has also been shown to halt or reverse the progression of cardiovascular disease in people living with HIV. One study has also shown that statins reduce the risk of cancer in people living with HIV, while another has shown that statins reduce the risk of progression to cirrhosis of the liver in people with HIV/HCV coinfection.

Statin efficacy and vitamin D deficiency

The SATURN-HIV study tested the effect of rosuvastatin on immune activation and vascular disease in people with viral load below 1000 copies/ml on antiretroviral treatment. The impact of rosuvastatin on vitamin D levels was a secondary study endpoint, and in the light of their findings the investigators also carried out an analysis of the relationship between baseline vitamin D levels and cardiovascular risk markers.

The study randomised 147 adults to receive either 10mg of rosuvastatin a day or placebo for 96 weeks. The study population was 78% male, 68% African-American and had a mean age of 45 years. Participants were at low risk for cardiovascular disease (mean Framingham score = 5) and would not ordinarily have been candidates for statin treatment. LDL and HDL cholesterol measurements were within the normal range (94.4 mg/dl and 48.6 mg/dl respectively).

Fifty-three per cent were vitamin D deficient at baseline and 13% were severely deficient. Eighty-eight per cent of all participants had sub-optimal or deficient levels of vitamin D. Vitamin D deficiency is more common in black people because black skin permits less formation of vitamin D as a result of exposure to sunlight. Vitamin D deficiency is also common in people living with HIV.

The researchers found that throughout the study period, people in the rosuvastatin group without vitamin D deficiency (25[OH]D levels >20ng/ml) at baseline had greater reductions in LDL cholesterol than those who were deficient. However, vitamin D concentrations did not improve in those who received rosuvastatin. Adequate vitamin D levels were also associated with reductions in markers of immune activation and inflammation.

Vitamin D deficiency is common in people living with HIV; cohort studies have found that anywhere from 7% to 60% of people were deficient in vitamin D and that the majority of people who are not deficient nevertheless have levels that are considered insufficient (< 30ng/ml / 75 nmol/l).

Muscle pain and vitamin D deficiency

A separate study, a retrospective analysis of myalgia (muscle pain) in people living with HIV who received either atorvastatin or rosuvastatin, found an association between vitamin D deficiency and myalgia.

Between 10% and 25% of people treated with statins report muscle pain (myalgia), although the frequency of muscle damage (myopathy) is much lower (<1% in clinical trials). Muscle pain or myopathy tend to be more frequent at higher doses or where drug-drug interactions lead to higher statin levels. Although muscle pain and muscle damage are not life-threatening side effects – except in very rare cases when rhabdomyolysis develops – they have a substantial effect on quality of life. A meta-analysis of cohort studies in the general population has found that muscle pain is associated with vitamin D deficiency or insufficiency, but this question has never been examined in people living with HIV.

Italian investigators at the University of Bologna identified 545 patients living with HIV treated with atorvastatin or rosuvastatin between 2011 and 2015. Of these, 100 (18%) had muscle toxicity, defined as patient report and/or creatine kinase (CK) elevation. Sixty-seven out of a hundred patients with muscle toxicity reported muscle pain. Statin treatment was discontinued in 68 patients, 44 of these discontinuations occurring in the first year of treatment. Forty-eight out of 67 patients reporting muscle pain discontinued treatment, and treatment was also discontinued in 20 patients with CK elevations who did not have muscle pain. Statin treatment was dose-adjusted or changed in a further 16 patients.

As in the general population, muscle toxicity occurred more frequently in older patients (over 60, OR 1.61, 95% CI 1.22-2.18) and muscle pain occurred more frequently in those who had been on statins for at least two years (OR 1.78, 95% CI 1.19-2.31). The study also found that muscle pain occurred more frequently in those with vitamin D insufficiency or deficiency (OR 2.27, 95% CI 1.62-2.78). Muscle pain was not associated with concomitant treatment with a ritonavir-boosted protease inhibitor or any other medication with a potential for drug-drug interaction with a statin.

The investigators say that it is premature to recommend vitamin D supplementation to treat or prevent muscle pain or muscle damage during statin treatment – but that vitamin D supplementation should be considered for those with vitamin D deficiency and muscle pain. European AIDS Clinical Society 2016 guidelines recommend vitamin D screening at diagnosis for everyone with HIV, and supplementation in people with vitamin deficiency and osteoporosis, osteomalacia or parathyroid hormone elevation.

By Keith Alcorn

References

Calza L et al. Significant association between statin-associated myalgia and vitamin-D deficiency among treated HIV-infected patients. AIDS, advance online publication, January 2017.

Hileman CO et al. Baseline vitamin D deficiency decreases the effectiveness of statins in HIV-infected adults on antiretroviral therapy. J Acquir Immune Defic Syndr, advance online publication, January 2017.

Original Article